Steroid side effects

I have been taking steroids for 5 years now , and through all of that time I have suffered various side effects .

Steroid psychosis. when all the nerves seemed to be on the outside of my body and I could not bare to be touched it hurt so much.

Depression . To the point of having a nervous breakdown, that was in the early days of being on steroids and being on 30-40mgs .

Seperation. My husband and I separated ,he did not like and could not handle this illness, luckily we have remained friends .

New hip. My hip disintegrated ,osteo arthritis and after 2 years of excruciating pain I was given a new hip and it is fantastic .

Auortic stenosis . So this is the latest hurdle I have to cross , just as I had bought a ticket to see my son and my new grandson in Canada .

I hope this can be sorted sooner rather than later.

Gca & PMR is a horrible illness and we have to get through it however we can ,sometimes it's hard to be positive , but talking it out or writing on this community page is a way of letting it all out.

I used to be so mad with this illness,but being mad takes too much effort and it helps nothing .

My journey has not ended yet and hopefully I can get rid of the steroids one day, until then I will keep decreasing a little at a time .

14 Replies

oldestnewest
  • Lynabelle my heart goes out to you, you are having such a horrible time and for so long. Your latest illness even seems so cruelly mistimed when you are so looking forward to seeing your son and new grandson. You sound amazingly stoic in spite of this and are able to control your very natural negative feelings. You are so right that anger gets you nowhere but it is very wearing have to be positive all the time. Hang in there and I hope future news is better for you.

  • Sorry to hear of all your problems. Are you sure they are all side effects from steroids? I have a degenerated hip from Osteo and cannot walk. However I cannot be operated on because of the steroids and the extreme possibility of a fatal infection. So I have to live with the pain, but cannot blame steroid use for causing the Osteo which started over 30 years ago!

    Sorry to question this but how can steroids cause separation? Sad though this is and very difficult for you, but surely that was a husband induced decision and not steroid induced? I am glad for you that you remained friends, you are a better person than me.

    One case admittedly, but when a friend was diagnosed with Aortic Stenosis 11 years ago, he was put on to steroids. So far, so good for him.

    I agree that PMR/GCA is a nasty illness and nobody likes to be on steroids, but frankly, the steroids really help in the tolerance of the disease and subsequent ending of it.

    I wish you well for the future.

    🌺🌷🍀

  • Hi lynabell, I'm in the same boat as you with the steroids, the consultant has got me down to 15mg a day and seems to have abandoned me. What do these steroids do for us that outweighs the bad effects. The pain is still there , my eyesight is getting no better, and I'm lucky enough (so far ) that my partner is still here.

  • I am so sorry that yours has been such a rough ride. Not everything can be laid at PMR and Pred's door however. Sometimes life just throws **** at us for good measure.

    I hope you have Wonderful visit to Canada to see your son and grandson, remember to pace yourself and to be kind to yourself, you deserve it.

    I also hope that your health turns a corner and you start to heal and as you survey the wreckage perhaps there are some positives after all.New beginnings. I read that a Japanese artist had said that a new phase of life begins at 60, like being born again then, he expressed it in his paintings that totally changed. He is the one who is famous for his stylised pictures of waves, I've forgotten his name ( Pred. Brain). I find that a comforting thought, I'm only 3.

  • Hokusai. I'm going to see an exhibition of his work this afternoon!

  • How serendipitous maria, I hope you enjoy it!

  • I can definitely identify with your post. I also have stenosis. What I feel I have learnt too is acceptance, Probably something I wasn't good at before. Hope you manage to continue to reduce. I am on 13 mg having started at 60mg. Best wishes

  • Introduction This page is designed to help you determine the relationship, if any, between STEROIDS and AORTIC STENOSIS. In doing so, we compare STEROIDS with other drugs that cause AORTIC STENOSIS, to help you evaluate whether or not STEROIDS causes AORTIC STENOSIS. Likewise, this page shows the most highly-reported side effects of STEROIDS, so you can see if AORTIC STENOSIS ranks among STEROIDS's most well-known side effects.

    Summary Statistics

    Reports of STEROIDS causing AORTIC STENOSIS: 1

    Reports of any side effect of STEROIDS : 2493

    Percentage of STEROIDS patients where AORTIC STENOSIS is a reported side effect: 0.0401%

    FDA reports of any drug causing AORTIC STENOSIS : 1898

    Average percentage for all medicated patients where AORTIC STENOSIS is reported as a complication: 0.0119%

    In other words the likelihood of steroids causing Aortic stenosis is so negligable as to be discounted.

  • "being mad takes too much effort and it helps nothing" - got it in one!

    I'm a bit confused by the "steroid psychosis" comment. Steroid psychosis is a psychiatric problem - what you describe sounds more like a neuropathy.

    The aortic stenosis is also far more likely to be due to the GCA than to steroids - it is a recognised complication of vasculitis including GCA. I do hope they get on with whatever it is they decide to do about it and that you get to see your family.

    However, in general, it isn't fair to blame steroids for everything though it is very easy to do so.

    Nanalinboy also says "What do these steroids do for us that outweighs the bad effects." - I can only say that for the vast majority of us they have given us our lives back and we are very grateful for that. In some cases they have stopped people going blind. Not a bad balance I think. But if you don't feel they are worth it - it is time to speak to your doctors and get their opinion. No-one has to take pred - it is always your decision.

  • The trouble is that for many of us they have not given us our lives back. Until the last couple of weeks, when suddenly I felt better, I could not have been more ill for over a year. I have GCA. I never had any eyesight problems. Extreme weakness, sometimes unable to get out of bed, headaches, toothache, sinus problems , mouth and throat sores, aching neck, breathlessne unable to turn head at times, and now sub clavian artery stenosis. And more ... I do think that I have now turned a corner and think it might be the Mycophenalate. It does seem to me that there should be a protocol for steroid reduction that all consultants, rheumatology nurses and GP's are aware of. It seems to me that many problems occur due to bad steroid reduction advice.

  • If they have diagnosed subclavian arterial stenosis that may well be WHY you didn't feel better on pred - and as I said in my reply above, if you DON'T feel the benefits outweigh the downsides and you don't feel better then the doctors have to be told and they have to rethink their approach and maybe even the diagnosis.

    Subclavian arterial stenosis is one of the several things that can mimic GCA, causing almost identical symptoms and is on the list of the things to be investigated. It isn't common - but "GCA symptoms" that do not respond to high dose pred are probably NOT GCA symptoms.

    So here too - you can't put the blame on pred.

  • ~Lynabelle - my special heartfelt thoughts are sent your way. Nothing is worse than having your life partner/husband abandon you when at your lowest ebb.

    When it was thought I had GCA the large increase in steroids required at the time almost sent me over the edge - this indeed was very scary to feel this way.

    Fortunately as I reduced my dosage (after the biopsy result thankfully returned negative) my mental health stabilized.

    As for depression, I think that goes with the territory for some - I know exactly what you are talking about and thank goodness we are able to express ourselves via this medium knowing that others will come along and comfort us with their encouraging words.

    Take heart we are here for you and sincerely hope you are able to travel to Canada to see your son and grandson.

    Abundant blessings in the meantime ~

  • Please don't feel sad for me, I am living in a caravan by the sea and I love it.

    I still see my husband ,he brings my granddaughter up to see me and they have a wonderful time, plus I give him jobs to do,,like clean the van.

    I am 63 and never been happier , just get the heart sorted and I will be fine

  • It sounds wonderful, a caravan by the sea! I agree with PMR Pro, without steroids none of us would of survived PMR, it drives me crazy, the ups and downs of decreasing, and increasing, also the side effects, but Prednisone is a amazing drug for PMR, and I'm thankful I'm on it. Enjoy being by the sea for me, it will heal your soul💕💕💕

You may also like...